Narcan Training

Narcan is a brand name for naloxone, a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications. Most forms of Narcan are misted intranasal (via the nose), however, some intramuscular (via large muscle with a needle) is still used.

If Narcan is used on a person and they aren’t overdosing from an opiate, it will not harm the individual. Narcan cannot be abused. We get a lot of questions about liability.  Find out about your own agency’s policies and keeping it on site, but, Narcan only binds to opioids and will not cause harm otherwise. 

People who are given naloxone should be observed constantly until emergency care arrives and for at least 2 hours by medical personnel after the last dose of naloxone to make sure breathing does not slow or stop. Naloxone does wear off and a person could return to a dangerous suppressed respiratory state.  

Naloxone is an extremely safe medication that only has a noticeable effect in people with opioids in their systems. Naloxone can (but does not always) cause withdrawal symptoms which may be uncomfortable, but are not life-threatening; on the other hand, opioid overdose is extremely life-threatening. Withdrawal symptoms may include a headache, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors. People waking after Narcan is administered can be in various states.  They may be disoriented or even angry as they are no longer high and often in instant withdrawal.


ACR Health Public Training (free)

When: Every 3rd Wednesday of each month at 5:00 p.m.

Where: 287 Genesee Street, Utica, NY 13501

For more information about ACR Health's Narcan Training, please contact:
Kevin Donovan
ACR Health Overdose Prevention Coordinator or 315-475-2430

Since 2014, ACR Health has trained thousands of people how to administer Narcan, the opioid overdose rescue drug, and distributed “kits” free of charge to everyone trained. 

Community Recovery Center Trainings

Community Recovery Center at Rome Memorial Hospital offers Narcan trainings.

For more information, please contact:

Michelle Barrett, RN

VIDEO: Narcan training (covers both intranasal and intramuscular)

The state is trying to put Narcan (naloxone) into the hands of those most likely to encounter a drug overdose while continuing to make Narcan widely and easily available.  The program is called N-CAP, Naloxone Co-payment Assistance Program.

  • Now, when ACR Health trains members of the public, each is given a card detailing how to obtain Narcan at a pharmacy.
  • Fully stocked Narcan kits are supplied for individuals who are at risk for overdose or their family members or friends who receive training through ACR Health.
  • At-risk individuals may also obtain Narcan at pharmacies without a prescription.
  • For large companies and businesses, instead of providing Narcan kits to all, we recommend placing the kits at strategic locations throughout the building.
  • We recommend that any entity open to the public have Narcan trained personnel and Narcan on the premises.

Narcan is now available in more than 2,000 pharmacies throughout New York State through the N-CAP program.  The New York State Department of Health AIDS Institute has mandated that the through N-CAP:

  • Co-payments for naloxone in an amount up to $40 for each prescription dispensed will be billed to N-CAP, not to the individual getting naloxone.
  • One kit of naloxone provided to registered opioid overdose prevention programs, which includes two doses, costs the state approximately $70, while the N-CAP co-payments paid by the State will vary between $1 and $40 per kit.
  • No individual enrollment is necessary.
  • There are no or lower out-of-pocket expenses when getting naloxone at a participating pharmacy.

When starting and leaving treatment a person is at higher risk for overdose. An overdose may require more than one administered dose. Emergency personnel should be called EVERY time. Narcan should be kept away from extreme temperatures, but even at decreased potency can still be used, even if expired. If expired, most agencies will “trade” for a new kit.

When There's Help There's Hope